Alert archive / North Dakota / Tornado Warnings in 2023

Tornado Warning 3, NWS Bismarck, ND

August 24, 2023McHenry County, North Dakota

NWS Bismarck, ND issued this tornado warning at Aug 24, 2023, 2:41 PM CDT for McHenry County, North Dakota. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 24, 2023, 2:41 PM CDT (19:41 UTC)
Expired
Aug 24, 2023, 3:15 PM CDT
In force
34 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County McHenry County, ND

The radar

The Minot AFB radar (KMBX), 50 km from the middle of the area, began a volume at 19:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 7.7 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2023-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 66 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2023-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -63 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
66 J/kg
Mixed-layer CIN
-234 J/kg
Mixed-layer LCL
1667 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
-63 m²/s²
0-3 km storm-relative helicity
-116 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

845 
WFUS53 KBIS 241941
TORBIS
NDC049-242015-
/O.NEW.KBIS.TO.W.0003.230824T1941Z-230824T2015Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Bismarck ND
241 PM CDT Thu Aug 24 2023

The National Weather Service in Bismarck has issued a

* Tornado Warning for...
  South central McHenry County in north central North Dakota...

* Until 315 PM CDT.

* At 241 PM CDT, a severe thunderstorm capable of producing a tornado
  was located 8 miles north of Butte, or 34 miles southeast of Minot,
  moving east at 15 mph.

  HAZARD...Tornado.

  SOURCE...Weather spotters reported funnel cloud.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  south central McHenry County, including the following locations...
  Balfour, Kief and Bergen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4812 10049 4785 10047 4785 10060 4788 10090
      4797 10091
TIME...MOT...LOC 1941Z 258DEG 13KT 4796 10065 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

HARGROVE
2 follow-up statements
458 
WWUS53 KBIS 241957
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
257 PM CDT Thu Aug 24 2023

NDC049-242015-
/O.CON.KBIS.TO.W.0003.000000T0000Z-230824T2015Z/
McHenry ND-
257 PM CDT Thu Aug 24 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 315 PM CDT FOR SOUTH
CENTRAL MCHENRY COUNTY...
    
At 257 PM CDT, a severe thunderstorm capable of producing a tornado
was located 6 miles south of Karlsruhe, or 34 miles northwest of
Harvey, moving east at 20 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Balfour and Bergen. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4795 10048 4794 10058 4793 10073 4801 10076
      4812 10049
TIME...MOT...LOC 1957Z 251DEG 16KT 4799 10060 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

HARGROVE
354 
WWUS53 KBIS 242007
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
307 PM CDT Thu Aug 24 2023

NDC049-242017-
/O.EXP.KBIS.TO.W.0003.000000T0000Z-230824T2015Z/
McHenry ND-
307 PM CDT Thu Aug 24 2023

...THE TORNADO WARNING FOR SOUTH CENTRAL MCHENRY COUNTY WILL EXPIRE
AT 315 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
north central North Dakota.

LAT...LON 4795 10048 4794 10058 4793 10073 4801 10076
      4812 10049
TIME...MOT...LOC 2007Z 258DEG 13KT 4800 10055 

$$

HARGROVE

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this tornado warning went out at Aug 24, 12:56 PM CDT, 1 hour 45 minutes earlier.

Area forecast discussion, Aug 24, 12:56 PM CDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
National Weather Service Bismarck ND
1256 PM CDT Thu Aug 24 2023

.UPDATE...
Issued at 1255 PM CDT Thu Aug 24 2023

Storms continue to generate from mid level lift across the
west and central. A cold front is currently moved through the
northwest passing Williston. Storms are expected to pick up in
the next few hours as instability increases and the cold front
moves southward. Isolated strong to severe storms are expected
ahead of the frontal passage across much of central North Dakota
this afternoon. More detailed information will be in the new short
term discussion coming out shortly.

UPDATE Issued at 1008 AM CDT Thu Aug 24 2023

Visibilities continue to improve across the east and central
portions of the state. Therefore, the Dense Fog Advisory has been
allowed to expire. However there could be some patchy fog
lingering the next hour or two, but widespread improvements have
been observed. Thunderstorms are still expected this afternoon as
instability continues to increase. No are needed to the current
forecast as the forecast remains on track.

UPDATE Issued at 650 AM CDT Thu Aug 24 2023

Dense fog continues underneath very low stratus that extends across
northern and eastern North Dakota this morning, with a Dense Fog
Advisory in effect until 10 AM. Many observations in the advisory
area are reporting visibilities of less than one quarter of a mile.

Not much change in our thinking for this afternoon and evening's
severe thunderstorm potential. The one trend noted is a slight
decrease in forecast instability in the latest high-res guidance,
but will have to see if this continues over the next few hours.
Refreshed POPs with the newest blended guidance which mainly
increased precip chances a bit in the Bismarck to Harvey area this
evening.

&&

.SHORT TERM...(Today and Tonight)
Issued at 357 AM CDT Thu Aug 24 2023

Foggy this morning across the north central and into the James River
Valley, before a cold front moves through later today, bringing
chances for showers and thunderstorms. A few thunderstorms could be
strong to severe.

This morning, flow aloft was nearly zonal, with a large upper high
over the Southern Plains, while a shortwave trough and embedded
closed low were analyzed over southern Alberta. The attendant
surface low was placed in west central Manitoba, with a frontal
boundary arcing southeast and then back to the southwest into
eastern Montana.

Nighttime satellite imagery shows low stratus across north central
and eastern North Dakota, with some signs of expansion to the south.
It is another night of dense fog across much of the area under this
stratus, with light surface winds and plentiful low-level moisture.
A Dense Fog Advisory continues until 10 AM CT for the north central
through the James River Valley, with many locations reporting
visibility of one quarter mile or less.

Our attention then turns to the front moving through today, bringing
chances of precipitation starting early this afternoon and
continuing through the evening. As the upper low and surface front
approach, ascent will overspread an environment characterized by
1000 J/kg of CAPE, modest low and mid-level lapse rates, and ~40
knots of 0-6km shear. The latest CAMS have shown a slight trend
towards convection starting later, with more robust development
expected as the upper wave gets closer. THe expectation is the later
the development, the further south in the forecast area storms
will be, with the front sweeping northwest to southeast through
the afternoon and evening. Overall, expecting a generally similar
environment to yesterday, with the main differences slightly lower
instability but slightly higher shear. Will message the same 60
mph winds and golf ball size hail for threats with the SPC
Marginal Risk (level 1 out of 5).

Today will be warm and still pretty humid, with highs in the 80s and
dew points in the 60s ahead of the front. Chances for precipitation
end in the James River Valley overnight tonight, with lows in the
lower 50s to lower 60s across the forecast area.

.LONG TERM...(Friday through Wednesday)
Issued at 357 AM CDT Thu Aug 24 2023

Pleasant, seasonable temperatures are expected this weekend, with a
chance for showers late Saturday night into Sunday.

Flow aloft turns northwesterly on Friday as the trough continues
drifting east, while shallow ridging builds over the Northern
Rockies. In the cooler, post-frontal regime, highs will be in the
70s, with mostly sunny skies and a slight northerly breeze.

Similar temperatures are forecast on Saturday as flow turns more
quasi-zonal, with an upper wave diving south from the Canadian
Prairies late in the day. Chances (20-40%) for showers start
Saturday evening across the northwest and expand east through the
night, tapering off Sunday morning across the east. Sunday will be a
bit warmer and somewhat breezy, with highs in the upper 70s to lower
80s, before cooler air filters in and we returns to the widespread
70s on Monday.

For the work week, ensembles are advertising a closed low off the
coast of the western CONUS, with a sharp ridge extending over the
low across much of the western and central Canadian Prairies. The
general trend is for the ridge to drift east as the closed low
weakens and moves north, but by the middle of next week ensemble
members get pretty varied in how they want to progress this low
and the downstream ridging over the forecast area. Forecast highs
are generally near to slightly above normal starting Tuesday, but
NBM temperature spread starts to increase, signaling lowering
confidence in the forecast.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon)
Issued at 1255 PM CDT Thu Aug 24 2023

Thunderstorms are starting to form across western North Dakota
bringing forth chances of VCTS for most terminals this afternoon.
Severe thunderstorms are possible this afternoon with the main
hazards being gusty winds and large hail. TAFs will be AMD if
storms form near the vicinity of the TAF terminals. Winds will
shift out of the northwest as a cold front progresses southward
this afternoon. Some patchy fog could form near KJMS later
tonight.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...Johnson
SHORT TERM...Jones
LONG TERM...Jones
AVIATION...Johnson
Hazardous weather outlook, Aug 24, 1:39 PM CDT, 1 hour 2 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
139 PM CDT Thu Aug 24 2023

NDZ001-002-009-017-031-032-040-043-251845-
Divide-Burke-Williams-McKenzie-Golden Valley-Billings-Slope-
Bowman-
139 PM CDT Thu Aug 24 2023 /1239 PM MDT Thu Aug 24 2023/

This Hazardous Weather Outlook is for portions of northwest North
Dakota and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

Isolated thunderstorms are possible this afternoon and evening.
Severe weather is not expected.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ003>005-010>013-018>023-025-033>037-041-042-044>048-050-051-
251845-
Renville-Bottineau-Rolette-Mountrail-Ward-McHenry-Pierce-Dunn-
Mercer-Oliver-McLean-Sheridan-Wells-Foster-Stark-Morton-Burleigh-
Kidder-Stutsman-Hettinger-Grant-Adams-Sioux-Emmons-Logan-La Moure-
McIntosh-Dickey-
139 PM CDT Thu Aug 24 2023 /1239 PM MDT Thu Aug 24 2023/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

Isolated strong to severe thunderstorms are possible this
afternoon and evening. The main hazards will be wind gusts to 60
mph and hail up to the size of golf balls.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Please call NWS Bismarck at 701-223-4582 to report any hail that
is a quarter inch in diameter or greater, or any wind gusts that
are 60 mph or greater.

In the hours before

Special weather statement, Aug 24, 1:40 PM CDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Bismarck ND
140 PM CDT Thu Aug 24 2023

NDZ018-241915-
Dunn ND-
140 PM CDT Thu Aug 24 2023

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHEASTERN DUNN
COUNTY THROUGH 215 PM CDT...

At 140 PM CDT, a strong thunderstorm was located 11 miles northeast
of Killdeer, or 34 miles southeast of Watford City, moving east at 35
mph.

HAZARD...Wind gusts to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Mckenzie Bay Recreation Area around 150 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4745 10276 4756 10280 4767 10234 4744 10228
TIME...MOT...LOC 1840Z 262DEG 33KT 4752 10265

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

HARGROVE

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 7:57 PM CDTSevere Thunderstorm WarningBISMcHenry, Ward48 min
Aug 23, 8:43 PM CDTSevere Thunderstorm WarningBISMcHenry, McLean, Sheridan, Ward27 min
Aug 23, 9:25 PM CDTSevere Thunderstorm WarningBISMcLean, Sheridan35 min
Aug 24, 2:22 AM CDTDense Fog AdvisoryBISBottineau, Burke, Dickey, Foster, LaMoure, McHenry and 7 more8 hr
Aug 24, 1:40 PM CDTSpecial Weather StatementBISDunn35 min
Aug 24, 1:45 PM CDTSevere Thunderstorm WarningBISDunn, McLean, Mercer60 min
Aug 24, 2:44 PM CDTSevere Thunderstorm WarningBISMcLean, Mercer20 min
Aug 24, 2:50 PM CDTSpecial Weather StatementBISMcHenry25 min
Aug 24, 2:55 PM CDTTornado Warning Tornado observedBISMcHenry, Ward14 min
Aug 24, 3:32 PM CDTSevere Thunderstorm WarningBISMcLean, Mercer58 min
Aug 24, 3:42 PM CDTSevere Thunderstorm WarningBISBottineau, Rolette63 min
Aug 24, 4:09 PM CDTSevere Thunderstorm WarningBISMcHenry, Ward51 min
Aug 24, 4:52 PM CDTSevere Thunderstorm WarningBISMcHenry, Pierce42 min
Aug 24, 5:34 PM CDTSpecial Weather StatementBISMercer26 min
Aug 24, 5:53 PM CDTSpecial Weather StatementBISMorton37 min
Aug 24, 6:08 PM CDTSevere Thunderstorm WarningBISMcLean, Mercer, Morton, Oliver67 min
Aug 24, 6:47 PM CDTSevere Thunderstorm Warning Considerable damage threatBISBurleigh, McLean, Morton, Oliver58 min

Nearby

Tornado Warnings in North Dakota, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.